Alert archive / New York / Wind Advisories in 2015

Wind Advisory 6, NWS Burlington, VT

December 24, 2015Franklin County, St. Lawrence County, New York

NWS Burlington, VT issued this wind advisory at Dec 24, 2015, 1:43 PM EST for Franklin County, St. Lawrence County, New York. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Dec 24, 2015, 1:43 PM EST (18:43 UTC)
Expired
Dec 24, 2015, 5:48 PM EST
In force
4 hr
Issued by
NWS Burlington, VT

Counties Franklin County, NY, St. Lawrence County, NY

The radar

The Ft Drum radar (KTYX), 117 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.7 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2015-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2015-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 232 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
790 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
232 m²/s²
0-3 km storm-relative helicity
407 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

578 
WWUS71 KBTV 241843
NPWBTV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BURLINGTON VT
143 PM EST THU DEC 24 2015

NYZ026-027-087-242300-
/O.NEW.KBTV.WI.Y.0006.151224T1843Z-151224T2300Z/
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHWESTERN ST. LAWRENCE-
INCLUDING THE CITIES OF...MASSENA...MALONE...OGDENSBURG...
POTSDAM...GOUVERNEUR
143 PM EST THU DEC 24 2015

...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM EST THIS EVENING.

* LOCATIONS...SAINT LAWRENCE VALLEY OF NEW YORK

* HAZARDS...STRONG SOUTHWESTERLY WINDS

* WINDS...SOUTHWEST 20 TO 30 MPH WITH GUSTS UP TO 55 MPH.

* TIMING...THROUGH 6 PM

* IMPACTS...SCATTERED POWER OUTAGES RESULTING FROM DOWNED POWER
  LINES, TREES, OR TREE LIMBS. WE HAVE ALREADY RECEIVED REPORTS OF
  TREES AND POWER LINES DOWN ACROSS PARTS OF THE SAINT LAWRENCE
  VALLEY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH OR MORE ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

PLEASE STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR
GO TO WWW.WEATHER.GOV/BURLINGTON FOR FURTHER UPDATES ON THIS
WEATHER SITUATION.

&&

$$

NEILES
1 follow-up statement
794 
WWUS71 KBTV 242248
NPWBTV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BURLINGTON VT
548 PM EST THU DEC 24 2015

NYZ026-027-087-250000-
/O.CAN.KBTV.WI.Y.0006.000000T0000Z-151224T2300Z/
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHWESTERN ST. LAWRENCE-
INCLUDING THE CITIES OF...MASSENA...MALONE...OGDENSBURG...
POTSDAM...GOUVERNEUR
548 PM EST THU DEC 24 2015

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS CANCELLED THE WIND
ADVISORY FOR SAINT LAWRENCE COUNTY NEW YORK.

WINDS WILL CONTINUE TO DECREASE ACROSS THE SAINT LAWRENCE VALLEY
OF NEW YORK TONIGHT. AS A RESULT...THE WIND ADVISORY HAS BEEN
CANCELLED.

$$

EVENSON

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this wind advisory went out at Dec 24, 12:39 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Dec 24, 12:39 PM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1239 PM EST THU DEC 24 2015

.SYNOPSIS...
RECORD HIGH TEMPERATURES ARE EXPECTED ACROSS THE NORTH COUNTRY
TODAY...WITH HIGHS MAINLY IN THE 60S. PERIODS OF UNSETTLED
WEATHER WILL CONTINUE ACROSS THE NORTH COUNTRY THROUGH EARLY NEXT
WEEK. A RETURN TO COLDER AND MORE WINTER LIKE WEATHER IS EXPECTED
EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 10 PM THIS EVENING/...
AS OF 1152 AM EST THURSDAY...ONLY SLIGHT ADJUSTMENTS MADE FOR NOON UPDATE
TO REFLECT CURRENT RADAR, SATELLITE, AND TEMPERATURE TRENDS. WARM
TEMPS AND STRONG GUSTY WINDS CONTINUE ACROSS THE AREA.

PREVIOUS DISCUSSION FROM 423 AM EST THURSDAY...A WEAK COLD FRONT
WILL MOVE THROUGH THE REGION TODAY ALONG WITH A CHANCE OF RAIN
SHOWERS. COMPOSITE RADAR LOOP SHOWING SHOWERS MOVING NORTHEAST
FROM CENTRAL NEW YORK STATE AT THIS TIME. HAVE GONE WITH CHANCE
POPS FOR SHOWERS MAINLY THIS MORNING. MODELS SHOWING A MID LEVEL
DRY SLOT WILL MOVE INTO THE REGION BY 18Z TODAY (1 PM EST)...WITH
SKIES GRADUALLY CLEARING LATER THIS AFTERNOON. EXPECTING GUSTY
WINDS TO DEVELOP ACROSS THE REGION TODAY AFTER THE FRONTAL
PASSAGE...AS SURFACE PRESSURE GRADIENT WILL BE TIGHT OVER THE
REGION AS A LOW PRESSURE AREA JUST NORTH OF LAKE SUPERIOR EARLY
THIS MORNING CONTINUES TO MOVE NORTHWARD INTO CANADA.

TONIGHT...A RIDGE OF HIGH PRESSURE WILL BUILD NORTHEAST FROM THE
OHIO VALLEY WITH MOSTLY CLEAR SKIES EXPECTED...BUT WITH LOW
TEMPERATURES EXPECTED TO REMAIN ABOVE NORMAL FOR THIS TIME IN
DECEMBER.

&&

.SHORT TERM /10 PM THIS EVENING THROUGH SATURDAY/...
AS OF 423 AM EST THURSDAY...A RIDGE OF HIGH PRESSURE WILL BE OVER
THE REGION ON CHRISTMAS DAY AND CHRISTMAS NIGHT...WITH FAIR AND
DRY WEATHER EXPECTED. TEMPERATURES WILL NOT BE AS WARM AS
TODAY...BUT WITH HIGHS MAINLY IN THE 40S...WHICH IS STILL WELL
ABOVE NORMAL FOR THIS TIME OF YEAR. A RIDGE OF HIGH PRESSURE WILL
BE OVER THE REGION EARLY SATURDAY MORNING. THIS HIGH PRESSURE AREA
WILL MOVE OFF THE NEW ENGLAND COAST SATURDAY AFTERNOON. THIS WILL
ALLOW FOR INCREASING CLOUDS SATURDAY AFTERNOON AHEAD OF A WARM
FRONT MOVING NORTHEAST FROM THE MID ATLANTIC STATES. HAVE PUT IN
CHANCE POPS FOR RAIN SHOWERS LATE SATURDAY AFTERNOON AS THIS WARM
FRONT APPROACHES THE REGION. LOOKING FOR HIGH TEMPERATURES TO BE
MAINLY IN THE LOWER 40S ON SATURDAY...WHICH IS STILL WELL ABOVE
NORMAL FOR THIS TIME OF YEAR.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AS OF 330 AM EST THURSDAY...AN ACTIVE PERIOD IS EXPECTED ACROSS
THE NORTH COUNTRY WITH SEVERAL SYSTEMS AND OUR FIRST BRIEF SHOT OF
A MODIFIED ARCTIC AIRMASS ASSOCIATED WITH NORTHERN STREAM JET.
FINALLY SOME WINTER LIKE WEATHER EXPECTED...WHICH HAS ME EXCITED.

OUR FIRST SYSTEM IMPACTS OUR REGION LATE SATURDAY INTO SUNDAY...AS
ELONGATED SURFACE LOW PRESSURE TRACKS FROM THE MS RIVER VALLEY
INTO THE OHIO VALLEY...THEN TOWARD THE SAINT LAWRENCE. THE NE
CONUS IS UNDER A FAST CONFLUENT FLOW ALOFT WITH A TIGHT LOW LEVEL
THERMAL GRADIENT DEVELOPING. THE FIRST SURGE OF 850 TO 500MB
MOISTURE AND WEAK EMBEDDED VORT WILL PRODUCE LIGHT PRECIP LATE
SATURDAY AFTERNOON INTO SUNDAY MORNING. LOW LEVEL THERMAL PROFILES
SHOW PROGGED 850 AND 925MB TEMPS NEAR 0C...SUPPORTING SOME MIXED
PRECIP LIKELY IN THE MOUNTAINS AND PARTS OF THE NORTHEAST KINGDOM
SATURDAY NIGHT. SOUNDINGS SHOW WARM NOSE OF +5C TEMPS AROUND
800MB...WITH -3C AT 900MB...SUPPORTING A MIXTURE OF SLEET AND
FREEZING RAIN...ESPECIALLY NEAR THE INTERNATIONAL BORDER BY SUNDAY
MORNING. AS WEAK 1008MB SURFACE LOW PRESSURE TRACKS INTO THE SAINT
LAWRENCE VALLEY BY 12Z SUNDAY...LOW LEVEL THERMAL GRADIENT
TIGHTENS AND NORTHEAST SURFACE WINDS DEVELOP. THIS WILL HELP TO
ADVECT A SHALLOW LOW LEVEL COLD AIR MASS DOWN THE SAINT LAWRENCE
AND NORTHERN CHAMPLAIN VALLEY...WHILE PROGGED 850MB TEMPS SURGE TO
+6C. THINKING MOSTLY A COLD RAIN WILL OCCUR...EXCEPT SOME AREAS OF
LIGHT FREEZING RAIN POSSIBLE IN THE SAINT LAWRENCE VALLEY ON
SUNDAY...BUT INITIALLY AIR MASS TO THE NORTH IS NOT THAT COLD...SO
SIGNIFICANT ICE ACCUMULATION IS NOT LIKELY. EXPECTED QPF WILL
RANGE BETWEEN 0.20 AND 0.50. HIGHS SUNDAY WILL BE MAINLY IN THE
MID 30S TO LOWER 40S.

AS SURFACE LOW PRESSURE SHIFTS INTO NORTHERN NEW ENGLAND BY 00Z
MONDAY...WINDS WILL SHIFT TO THE NORTHWEST AND STRONG LOW LEVEL
COLD AIR ADVECTION DEVELOPS. PROGGED 850MB TEMPS FALL TO 0C BY 18Z
SUNDAY AND TO -18C BY 12Z MONDAY NEAR THE INTERNATIONAL BORDER.
THIS LOW LEVEL UPSLOPE FLOW AND ASSOCIATED COLD AIR ADVECTION WILL
HELP TO SQUEEZE OUT REMAINING MOISTURE TO PRODUCE SOME LIGHT SNOW
SHOWER ACTIVITY SUNDAY EVENING. HOWEVER...DEEP LAYER MOISTURE
QUICKLY DISSIPATES WITH 1044MB ARCTIC HIGH PRESSURE BUILDING INTO
OUR REGION. EXPECT SINGLE DIGIT LOWS MONDAY MORNING SUMMITS TO
UPPER TEENS WARMER VALLEYS. MONDAY INTO MONDAY NIGHT WILL REMAIN
DRY AND CHILLY WITH HIGHS ONLY IN THE 20S VALLEYS AND SINGLE
DIGITS TO MID TEENS MOUNTAINS AND LOWS NEAR ZERO TO MID TEENS.

NEXT STRONGER SYSTEM WILL IMPACT OUR REGION TUESDAY INTO
WEDS...WITH OUR FIRST WIDESPREAD WINTRY PRECIPITATION THREAT.
OVERALL MODELS IN GOOD AGREEMENT WITH EJECTING POTENT SHORT WAVE
ENERGY FROM WESTERN CONUS TROF ON TUESDAY INTO THE CENTRAL PLAINS
WITH PRIMARY SURFACE LOW PRESSURE TRACKING TOWARD THE GREAT LAKES.
THE BIG DIFFERENCE THIS TIME AROUND WILL BE COLD 1040MB HIGH
PRESSURE ANCHORED OVER NORTHERN NEW ENGLAND AND ASSOCIATED
NORTHERN STREAM JET. THIS WILL HELP TO DEVELOP A STRONG LOW LEVEL
COLD AIR DAMMING SIGNATURE IN THE MEAN SEA LEVEL PRES FIELDS WHILE
WARM AIR TRIES TO SURGE NORTH AND GETS PUSHED EASTWARD FROM THE
CONFLUENT FLOW ALOFT. HAVE NOTED STRONG BAND OF 850 TO 700MB
FORCING AND GOOD POSITION OF RIGHT REAR QUAD OF 250MB JET TO HELP
PROMOTE DEEP LAYER LIFT ACROSS OUR REGION ON TUESDAY. INITIALLY
THERMAL PROFILES SUPPORT ALL SNOW...BUT AS DEVELOPING SOUTHWEST
850MB JET OF 50 TO 60 KNOTS APPROACHES OUR THERMAL PROFILES SLOWLY
APPROACH 0C FROM THE SURFACE THROUGH 700MB. SOUNDINGS SHOW A DEEP
NEAR ISOTHERMAL LAYER AROUND 0C DEVELOPING OVER OUR
CWA...RESULTING IN THE THREAT FOR MIXED PRECIP. WHICH
UNFORTUNATELY LOOKS REASONABLE GIVEN PRIMARY SURFACE LOW PRESSURE
IS TRACKING TO OUR WEST...CLOSER TO THE STRONGER DYNAMICS WITH
UPPER LEVEL TROF. POSITION AND TIMING OF SECONDARY COASTAL SYSTEM
WILL BE CRITICAL ON HOW MUCH WARM AIR IS ADVECTED NORTH AND
PLACEMENT OF QPF FIELDS. OUR CURRENT THINKING IS THIS SYSTEM WILL
HAVE PLENTY OF MOISTURE WITH QPF EXPECTED TO BE BETWEEN 0.25 AND
0.75...WITH LOCALIZED HIGHER AMOUNTS IN THE MOUNTAINS. HOW MUCH
FALLS AS SNOW...MIXED PRECIP...AND A COLD RAIN IS YET TO BE
DETERMINED. STAY TUNED. OTHERWISE...SOUTHWEST FLOW CONTINUES FOR
WEDS INTO THURSDAY WITH SLIGHTLY ABOVE NORMAL TEMPS EXPECTED.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
THROUGH 18Z FRIDAY...STRONG AND GUSTY SOUTHWEST WINDS TO 40 KNOTS
POSSIBLE AT KMSS AND NEAR 30 KNOTS AT SLK/BTV BETWEEN THRU 21Z
TODAY. THESE WINDS ARE EXPECTED TO CREATE AREAS OF LOW LEVEL
TURBULENCE...ESPECIALLY NEAR THE MOUNTAINS. WINDS DECREASE SHORTLY
AFTER SUNSET WITH MAINLY VFR PREVAILING OVERNIGHT...THOUGH SCT
CEILINGS ARE EXPECTED.

OUTLOOK 18Z FRIDAY THROUGH TUESDAY... VFR WITH SURFACE HIGH
PRESSURE FROM FRIDAY THROUGH SATURDAY AFTERNOON. CLOUDS WITH
OCCASIONAL RAIN SHOWERS DEVELOP SATURDAY EVENING AND CONTINUE INTO
SUNDAY WITH SOME POCKETS OF FREEZING RAIN AND SLEET POSSIBLE AT
MPV/MSS. EXPECT MVFR WITH AREAS OF IFR LIKELY AT MSS ASSOCIATED
WITH NE FLOW ON FRIDAY NIGHT INTO SATURDAY. IMPROVING CONDITIONS
ARE ANTICIPATED LATE SUNDAY INTO MONDAY. ANOTHER LOW PRESSURE
SYSTEM APPROACHES AND BRINGS SHOWERS TO THE AREA AGAIN ON
TUESDAY...MVFR CONDITIONS ARE POSSIBLE.

&&

.MARINE...
AS OF 423 AM EST THURSDAY...A LAKE WIND ADVISORY IS IN EFFECT
TODAY. STRONG SOUTHERLY WINDS OF 20 TO 30 KNOTS AHEAD OF AN
APPROACHING COLD FRONT TODAY WILL SHIFT TO SOUTHWEST AND DIMINISH
TO 15 TO 25 KNOTS THIS AFTERNOON. WAVES 1 TO 3 FEET THIS MORNING
WILL SLOWLY SUBSIDE TO 1 TO 2 FEET THIS AFTERNOON. A CHANCE OF
RAIN SHOWERS THIS MORNING...WITH VISIBILITY REMAINING
UNRESTRICTED. SOUTHWEST WINDS WILL DIMINISH TO 10 TO 20 KNOTS THIS
EVENING.

&&

.CLIMATE...
RECORD WARMTH IS EXPECTED ON CHRISTMAS EVE (THURSDAY DECEMBER
24TH). BELOW ARE THE RECORD HIGHS FOR 12/24 AND THE ALL-TIME
DECEMBER HIGH TEMPERATURE RECORDS.

BURLINGTON (KBTV)-     51 (1957), 67 (DEC 7TH 1998)
MONTPELIER (KMPV)-     53 (1957), 67 (DEC 6TH 2001)
ST. JOHNSBURY (SJBV1)- 54 (2004), 67 (DEC 7TH 1998)
MASSENA (KMSS)-        56 (1957), 68 (DEC 6TH 2001)
MT. MANSFIELD (MMNV1)- 47 (1957), 60 (DEC 10TH 1966)

RECORD HIGH MINIMUMS FOR 12/24 MAY ALSO BE BROKEN:

BURLINGTON (KBTV)-    40 (1931)
MONTPELIER (KMPV)-    37 (1979)
ST.JOHNSBURY (SJBV1)- 36 (2006)
MASSENA (KMSS)-       36 (1979)
MT.MANSFIELD (MMNV1)- 33 (2003)

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...WGH
NEAR TERM...WGH/NEILES
SHORT TERM...WGH
LONG TERM...TABER
AVIATION...NEILES/TABER
MARINE...WGH
CLIMATE...WFO BTV
Hazardous weather outlook, Dec 24, 3:45 AM EST, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
345 AM EST THU DEC 24 2015

NYZ026>031-034-035-087-VTZ001>012-016>019-250845-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
345 AM EST THU DEC 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Wind Advisories in New York, 2015Every wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.